poison prevention at home
Nearly one million children under the age of five are exposed to potentially poisonous medications and household chemicals every year, according to the Centers for Disease Control and Prevention. And more than 60,000 young children end up in the emergency room each year from wrongly ingesting medications.
It’s not only parents who need to be aware of the risks; many of these incidents occur outside of a child’s home. In fact, in 23 percent of the cases in which a child under age 5 mistakenly ingested an oral prescription drug, the medication belonged to someone who did not live with the child, such as an elderly relative or grandparent.
Parents know to keep household cleaners and other chemicals out of the reach of children, but should also be cautious about prescriptions, over-the-counter medications and vitamins.
There is no time like the present, to learn more about preventing accidental and unintentional poisonings. Here are some important tips you can share with family and friends.
Be cautious of colors: Medications are colorful and attractive to children and can be mistaken for candy. For example, Tums look like SweeTarts, and Advil and Ecotrin resemble Skittles or M&M’s. Parents should not encourage children to take their medication by comparing it to candy, as this may lead to improper use.
lock it up
Don’t leave your next dose out on the counter where a child can reach it. Tightly secure caps and lock up all medications and vitamins in a cool, dry place. Keep medications in their original labeled containers so if there is an emergency, you can tell medical personnel exactly what the child ingested.
do not share
Be sure to remind children that they should never share their medications. When playing “doctor,” friends and younger siblings of those taking a medication are often the recipients, leading to an accidental poisoning. This is an important message for teens, too, as this behavior often leads to prescription-drug abuse.
how to respond to accidental poisonings
If you suspect a child has ingested a potentially poisonous substance, here is what you should do:
Know your numbers: If the child has collapsed or is not breathing, dial 911 immediately. If the child is awake and alert, call the poison hotline at 1-800-268-9017 (Ontario) or 1-800-332-1414 (Alberta) and follow the operator’s instructions. If possible, have available the victim’s age and weight, the container or bottle of the poison, the time of the poison exposure and the address where the poisoning occurred.
know the signs
Reactions to ingested medications or household products may vary. Look for signs such as vomiting, drowsiness and any residue odor on the child’s mouth and teeth. But know that some products cause no immediate symptoms, so if you suspect that your child has ingested a potentially hazardous substance, call the poison hotline immediately.
It’s important to remain calm so you can effectively communicate with emergency personnel. If the child ingested medication, do not give anything to the child by mouth until advised by the poison control center. If chemicals or household products have been swallowed, call the poison control center immediately or follow the first aid instructions on the label.
Medications can keep you healthy but can be extremely dangerous if taken by the wrong person or in the wrong amount. Add in a child’s insatiable curiosity, and you have the ingredients for a very serious and dangerous situation. Fortunately, with a little vigilance, you can keep your little ones safe.
For more information, visit lab.express-scripts.com.
— News Canada